Hail, Washita
- When
- May 25, 4:50 PM CST to 4:57 PM CST
- Where
- Washita County, Canute
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.420, -99.280
Nickel- to quarter-size hail was reported.
Scattered thunderstorms developed along a weak boundary over western Oklahoma during the late morning and early afternoon hours, with a few thunderstorms briefly becoming severe. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered thunderstorms developed along a weak boundary over western Oklahoma during the late morning and early afternoon hours, with a few thunderstorms briefly becoming severe. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 2:40 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT MON MAY 25 2009 .DISCUSSION... SCATTERED STORMS/SHOWERS CONTINUE TO FORM THIS AFTERNOON ACROSS PARTS OF WESTERN OKLAHOMA. EXPECT STORM COVERAGE WILL BEGIN TO DIMINISH EARLY THIS EVENING. 18Z NAM12 INDICATES ADDITIONAL STORMS WILL FORM ACROSS WESTERN OKLAHOMA DURING THE OVERNIGHT HOURS WITHIN WESTERLY FLOW AROUND 7H. STORMS WILL LIKELY PUSH INTO INTO PARTS OF CENTRAL OKLAHOMA BEFORE DISSIPATING DURING THE MORNING. A COLD FRONT WILL MOVE ACROSS NORTHWEST OKLAHOMA DURING THE MORNING HOURS AND THEN ACROSS THE REST OF THE FA BY TUESDAY NIGHT. ADDTIONAL STORMS MAY FORM ALONG THE FRONTAL BOUNDARY FROM THE LATE MORNING INTO THE EARLY/MID EVENING HOURS. AIRMASS CHANGE BEHIND FRONT AND MID/UPPER RIDGE BUILDING OVER THE WESTERN STATES WILL LIKELY BRING MAINLY DRY CONDITIONS TO THE FA FOR THE REST OF THE WEEK/WEEKEND. UPPER FLOW MAY BECOME MORE FAVORALBE BY THE START OF NEXT WEEK TO SEE AT LEAST WIDELY SCATTERED TO SCATTERED STORMS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 85 59 79 / 30 30 20 10 HOBART OK 61 83 58 82 / 40 30 20 10 WICHITA FALLS TX 66 84 62 85 / 30 30 40 10 GAGE OK 56 78 51 79 / 50 30 10 10 PONCA CITY OK 64 80 56 75 / 20 30 20 10 DURANT OK 66 83 60 80 / 20 30 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT MON MAY 25 2009
OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND THIS EVENING.
ISOLATED AND SHORT-LIVED SEVERE STORMS ARE POSSIBLE.
DISCUSSION...
AN UPPER-LEVEL DISTURBANCE WILL MOVE EASTWARD FROM WEST TEXAS LATE
THIS AFTERNOON AND EVENING. AHEAD OF THIS FEATURE...SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR IN A NORTH TO SOUTH ORIENTED
BAND AND MARCH EASTWARD FROM WESTERN OKLAHOMA INTO CENTRAL AND
NORTH-CENTRAL PARTS OF THE STATE. THE STRONGEST STORMS ARE EXPECTED
TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...A LOT OF SMALL
HAIL...TORRENTIAL RAIN...AND WIND GUSTS TO AROUND 50 MPH. DUE TO THE
SLOW EASTWARD MOVEMENT...STORMS THAT PRODUCE THE SMALL HAIL MAY
LEAVE THE GROUND COVERED WITH PEA TO DIME-SIZED HAIL. THIS SLOW
MOVEMENT MAY ALSO RESULT IN LARGE RAINFALL TOTALS...SO PEOPLE IN
LOW-LYING AND POORLY DRAINED AREAS SHOULD BE AWARE. SIGNIFICANT
STREET FLOODING WILL OCCUR IF THE STORMS MOVE OVER URBANIZED AREAS.
AN UPPER-LEVEL LOW OVER SOUTHWEST MISSOURI WILL CONTINUE TO MOVE
NORTHWARD THROUGH TONIGHT AND IS EXPECTED TO HAVE LITTLE EFFECT ON
THE NWS NORMAN COUNTY WARNING AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY... WINDS ALOFT WILL INCREASE FROM THE WEST... WHILE A
COLD FRONT DROPS INTO THE REGION FROM THE NORTHWEST. SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT...AND THE
INCREASED WIND SHEAR COULD RESULT IN A FEW SEVERE STORMS...
ESPECIALLY OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
CHANCE FOR ORGANIZED THUNDERSTORMS WILL END BY WEDNESDAY...AS DRY
HIGH PRESSURE SETTLES INTO THE REGION.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT MON MAY 25 2009 OKZ023-252030- CADDO OK- 310 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER FORT COBB AT 308 PM CDT... MOVING EAST AT 15 MPH. IN ADDITION TO TORRENTIAL RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 332 PM CDT MON MAY 25 2009 OKZ023-252100- CADDO OK- 332 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF FORT COBB AT 330 PM CDT...MOVING EAST AT 15 MPH. IN ADDITION TO TORRENTIAL RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 423 PM CDT MON MAY 25 2009 OKZ014-252145- ROGER MILLS OK- 423 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF HAMMON AT 423 PM CDT...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 PM CDT MON MAY 25 2009 OKZ014-016-252200- ROGER MILLS OK-CUSTER OK- 445 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF HAMMON AT 444 PM CDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH VERY HEAVY RAIN WHICH WILL REDUCE VISIBILITIES ON AREA ROADWAYS AND LIGHTNING. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 509 PM CDT MON MAY 25 2009 OKZ014-016-021-022-252230- ROGER MILLS OK-CUSTER OK-BECKHAM OK-WASHITA OK- 509 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...ROGER MILLS AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HAMMON AT 509 PM CDT...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 527 PM CDT MON MAY 25 2009 OKZ022-252245- WASHITA OK- 527 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF CANUTE AT 528 PM CDT...MOVING SOUTHEAST AT 15 MPH. PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 121 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 hail. Local standard time, as filed.
Nickel- to quarter-size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175634.